Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Started light brown spotting between periods. Taking marvalon. How to get relief from this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
Hi, I have recently experienced constant light brown spotting on a daily basis inbetween my periods. Is there any way to eradicate this? I've been on the same pill (marvalon) for over 3 years now and it has done good things for my skin, but I wanted to know whether it could be having an effect. I would do anything to stop this and return to my normal on / off cycle. Thanks. XXXXXXX
Posted Wed, 25 Jul 2012 in Menstruation and Miscarriage
Answered by Dr. Prasad 2 hours later

Thanks for your query.

Intermenstrual bleed is not normal. It occurs due to systemic hormonal disturbances or local genitouterine causes.

Though intermenstrual bleeding, the fact that you are NOT on low dose pill and that you've been on it since 3 years regularly makes me wonder if you have any other local genitouterine condition. To name a few genitouterine condition that can lead to intermenstrual bleed are infection, a polyp, endometrosis, adenoma, fibroid and so on.

I appreciate your efforts to seek medical consult on this forum, but the next step in treating this problem would be to visit a gynecologist nearby. A careful pelvic examination; colposcopy; Pap smears; thyroid profile and ultrasound examination is warranted to rule out the aforementioned causes. If all the test come normal, then perhaps stopping the pills for awhile and restarting a different contraceptive pill will get your periods right on track.

Lastly, this opinion of mine is based on the presumption that you've been taking the pills religiously. If you've not been regular with this pill, then that could be the direct cause for what is happening now. You need to take pills like this combined contraceptive pill religiously.

Hope this answers your query. Let me know if you need any other information.

Best Regards
Above answer was peer-reviewed by
Follow-up: Started light brown spotting between periods. Taking marvalon. How to get relief from this? 17 hours later
Ok Great, thanks for your advice.

It's strange it's like once a day there is a big drip and I can actually feel the moment it happens. When you say I need to take the pills religiously - I sometimes forget to take it in the morning and will take it in the evening after work instead - would this sort of time difference cause an issue?

Also, once or twice a year I might carry on to the next packet and not take a break if, for example, I'm on holiday and it should have clashed with my period then I might continue taking the pill so that I can go swimming and sunbathe etc. A doctor recommended this to me a few years ago - might this have an impact?

Also, I never use tampons and I was wondering if this could be another issue?

I will go and see my doctor regarding your concerns - they sound a bit scary? I have just had my second smear and it came back fine, but I am very squeamish about these things.

Answered by Dr. Prasad 5 hours later

Thanks again for writing back to me.

1. If you are taking the pills with a variation of 8-12 hours - that is not acceptable. Such gross variation puts you at a higher risk to develop intermenstrual bleeding.

2. Continuing the pills without a gap causes disarray of menstrual hormones. This can lead to increased and prolonged flow and intermenstrual spotting.

3. Genitourinary infections are associated with prolonged tampoon use especially where personal hygiene is not taken care off. But if you never use a tampoon, it is doesn't concern me - that is not related to your current problem.

4. Please take the pills preferably at the same time. 2 hours is the maximum acceptable time variation. So if you forget to take the pill, do take it within the next couple of hours. Try this and see if things improve.

5. In the meantime, I encourage you to consult a gynecologist and get the evaluation as discussed earlier. It would be good to know that you've ruled all the local causes that concern me.

Hope this is clear and addressing your queries. I will be glad to assist further if you have more queries. Do close this discussion if you have no other questions.

I wish you good luck!!

Best Regards
Dr. Prasad
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor